Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 449, NWS Dodge City, KS

August 19, 1996Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 1996, 7:46 PM CDT for Pawnee County, Kansas. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 1996, 7:46 PM CDT (00:46 UTC)
Expired
Aug 19, 1996, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:47 PM CDTThunderstorm WindBurdett Rozel Arpt, KS
Aug 19, 7:47 PM CDTThunderstorm WindBurdett Rozel Arpt, KS
Aug 19, 7:53 PM CDTHail 0.75Burdett, KS
Aug 19, 8:00 PM CDTHail 0.75Burdett, KS
Aug 19, 8:34 PM CDTHail 1Ash Valley, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 200048
SVRDDC
KSC145-200130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT MON AUG 19 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...WESTERN PAWNEE COUNTY
 
AT 745 PM CDT RADAR INDICATED A RAPIDLY-DEVELOPING SEVERE THUNDERSTORM
NEAR BURDETTE MOVING TOWARD THE NORTHEAST AT 15 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND BRIEF TORRENTIAL
RAINFALL. AFTER MOVING THROUGH THE BURDETT AREA...IT WILL PASS OVER OPEN
COUNTRY NORTH OF HIGHWAY 156.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSID
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
 
(

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:15 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON AUG 19 1996

...SHORT TERM...
MAIN FORECAST PROBLEM IS CHANCE OF TSTM DEVELOPMENT THIS EVENING.
18Z SURFACE ANALYSIS SHOWS COLD FRONT THROUGH MOST OF EXTREME WESTERN
KANSAS AND CONTINUING TO PUSH TO THE SOUTHEAST. ATM OVER SW KANSAS
REMAINS UNSTABLE. MODIFIED THE MORNING SOUNDING FOR 18Z CONDITIONS AND
CAME UP WITH AN LI OF -8 AND OVER 3000 J/KG. HAVE CHOSEN TO INCREASE
POPS OVER THE NORTHRN AND CENTRAL PORTIONS OF THE CWA WHERE IT APPEARS
THE FRONT WILL ALLOW FOR PLENTY OF LIFT AND MOSTURE CONVERGENCE WILL BE
THE STRONGEST. SHEAR PROFILE INDICATED THERE COULD BE SOME SEVERE WEATHER
WITH THIS SYSTEM. NGM HAS A MUCH BETTER HANDLING ON THIS SYSTEM AS FAR
AS THE CONTINUITY THROUGH THE FORECAST PERIOD GOES. THE ETA DOES NOT.
SUBSIDENCE SHOULD MOVE INTO THE AREA RAPIDLY BEHIND THE FRONT...SO
LOOK FOR ANY TSTM ACTIVITY TO END AROUND OR SHORTLY AFTER MIDNIGHT.

...LONG TERM...
IN LATER PERIODS...FOR NOW STILL PREFER THE NGM SOLUTION. FRH KEEPS AN
ABUNDANCE OF MOSTURE IN THE AREA...SO SHOULD SEE CLOUD COVER OVER MUCH
OF THE AREA ON TUESDAY AND THROUGHOUT TUESDAY NIGHT. SERIES OF
SHORTWAVES CONTINUE TO WRAP AROUND THE UPPER LEVEL HIGH AND DEWPOINTS
FORECAST TO REMAIN IN THE LOWER 60S...SO FEEL THAT AT LEAST SOME SMALL
POPS ARE NEEDED DURING THE NIGHT PERIODS. WITH THE EXPECTED CLOUD COVER
ON TUESDAY...HAVE CHOSEN TO FOLLOW THE COOLER FWC FOR TEMPS. NEXT FRONT
FORECAST TO MOVE INTO THE AREA ON THURSDAY...WHICH SHOULD ALLOW FOR
YET ANOTHER CHANCE OF TSTMS DURING THE EVENING AND NIGHT PERIODS.

DDC  066/087 068/090 065 312
GCK  064/087 066/090 064 512
EHA  063/088 065/092 063 312
LBL  065/088 06\6/091 064 312
HYS  065/085 066/088 063 512
P28  070/090 071/091 070 212

PARKIN

In the hours before

Special weather statement, Aug 19, 7:13 PM CDT, 33 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE  DODGE CITY KS
710 PM CDT MON AUG 19 1996

KSZ030-044-200600-
LANE-TREGO-
INCLUDING THE CITIES OF...WAKEENEY...DIGHTON
710 PM CDT MON AUG 19 1996

.NOW...
...SEVERE THUNDERSTORM WATCH CANCELLED FOR LANE AND TREGO COUNTIES...

SEVERE THUNDERSTORM WATCH NUMBER 969 WHICH WAS IN EFFECT UNTIL 10 PM FOR
A LARGE PART OF KANSAS HAS BEEN CANCELLED FOR TREGO AND LANE COUNTIES.
AT 705 PM CDT A WEAK COLD FRONT VEXTENDED NEAR A LINE FROM NORTH OF
RUSSELL TO GARDEN CITY AND WAS MOVING SLOWLY SOUTHWARD. THE THREAT
OF SEVERE WEATHER NORTH OF THIS FRONT HAS ENDED FOR THIS EVENING.

01
Special weather statement, Aug 19, 7:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR MASS MEDIA HEADER...
NATIONAL WEATHER SERVICE  DODGE CITY KS
710 PM CDT MON AUG 19 1996

KSZ030-044-200600-
LANE-TREGO-
INCLUDING THE CITIES OF...WAKEENEY...DIGHTON
710 PM CDT MON AUG 19 1996

...SEVERE THUNDERSTORM WATCH CANCELLED FOR LANE AND TREGO COUNTIES...

SEVERE THUNDERSTORM WATCH NUMBER 969 WHICH WAS IN EFFECT UNTIL 10 PM FOR
A LARGE PART OF KANSAS HAS BEEN CANCELLED FOR TREGO AND LANE COUNTpIES.
AT 705 PM CDT A WEAK COLD FRONT EXTENDED NEAR A LINE FROM NORTH OF
RUSSELL TO GARDEN CITY AND WAS MOVING SLOWLY SOUTHWARD. THE THREAT
OF SEVERE WEATHER NORTH OF THIS FRONT HAS ENDED FOR THIS EVENING.

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:58 PM CDTSevere Thunderstorm WarningDDCRush47 min
Aug 19, 8:25 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Aug 19, 9:11 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
Aug 19, 9:32 PM CDTFlash Flood WarningDDCPawnee3 hr
Aug 19, 9:56 PM CDTSevere Thunderstorm WarningDDCStafford49 min
Aug 19, 10:22 PM CDTFlash Flood WarningDDCFord53 min
Aug 19, 10:22 PM CDTSevere Thunderstorm WarningDDCFord53 min
Aug 19, 11:12 PM CDTSevere Thunderstorm WarningDDCFord48 min
Aug 20, 12:25 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny50 min
Aug 20, 5:53 AM CDTFlash Flood WarningDDCFord3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.